Secondary Logo

Journal Logo

ACCEPTED: CLINICAL VIGNETTES/CASE REPORTS—PRACTICE MANAGEMENT

Acne Treatment Gone Erratic: A Rare Case of Minocycline-induced Eosinophilic Cholecystitis, Myopericarditis, and CNS Vasculitis

2469

Shah, Nihit MD1; Shah, Bindiya MD1; Khalighi, Koroush MD2; Debnath, Ramendra MD1

Author Information
American Journal of Gastroenterology: October 2018 - Volume 113 - Issue - p S1371-S1372
  • Free

Eosinophilic cholecystitis (EC) is a rare entity that has a clinical presentation indistinguishable from acute cholecystitis and is diagnosed based on classical symptoms of cholecystitis with the presence of > 90% eosinophilic infiltration within the gallbladder wall. EC has never been reported before in combination with eosinophilic myopericarditis and an isolated central nervous system (CNS) vasculitis. Minocycline is commonly used to treat dermatologic conditions. One of the rare drug-reaction is eosinophilia with systemic symptoms. We present an extremely rare case of minocycline-induced hypereosinophilia, which resulted in simultaneous onset of acute cholecystitis, myopericarditis, and non-granulomatous eosinophilic CNS vasculitis. A 36-year female who was started on minocycline for back acne a month ago presented with an acute onset of right-upper-quadrant abdominal pain and tenderness associated with nausea. Ultrasound demonstrated thickened gallbladder wall with pericholecystic fluid in the absence of gallstones. Hepatobiliary scan (HIDA) documented conclusions consistent with biliary dyskinesia. She underwent cholecystectomy for acalculous cholecystitis. A week later, she presented with chest pain and weakness. A marked increase in peripheral eosinophilia was observed. Electrocardiogram revealed low-voltage in frontal leads without ST or T wave changes. Cardiac enzymes were elevated. Imaging modalities showed findings consistent with eosinophilic myopericarditis. During hospitalization, the patient also developed focal weakness. Magnetic resonance imaging revealed at least 40 diffuse scattered brain infarcts. She was started on steroids after ruling out infectious causes and had a rapid resolution of symptoms. To our knowledge, this is the first case of minocycline-induced hypereosinophilia presenting as a combination of eosinophilic cholecystitis, myopericarditis, and CNS vasculitis. Our patient had a remarkable and speedy recovery with steroid treatment. Our case illustrates that acalculous cholecystitis in the presence of peripheral eosinophilia should raise suspicion of EC and ensuing end-organ damage from eosinophilic infiltration. Peripheral eosinophilia indicates that EC is likely to be a manifestation of a systemic hypereosinophilic disorder. A high eosinophil count can provide an essential diagnostic clue to initiate early aggressive management.

FU1-2468
2469_A Figure 1. Diffusion-weighted magnetic resonance imaging showing multiple brain infarcts predominantly concentrated at the margin of the vascular territories representing watershed infarcts.
FU2-2468
2469_B Figure 2. Gallbladder submucosa with predominantly eosinophilic inflammatory infiltration
FU3-2468
2469_C Figure 3. Gallbladder submucosa with predominantly eosinophilic inflammatory infiltration.
© The American College of Gastroenterology 2018. All Rights Reserved.